Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 40, NWS Detroit, MI

June 18, 2007Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 18, 2007, 3:05 PM EDT for Saint Clair County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2007, 3:05 PM EDT (19:05 UTC)
Expired
Jun 18, 2007, 3:30 PM EDT
In force
25 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saint Clair County, MI

The radar

The Detroit radar (KDTX), 80 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 181905
SVRDTX
MIC147-181930-
/O.NEW.KDTX.SV.W.0040.070618T1905Z-070618T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
305 PM EDT MON JUN 18 2007

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 330 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH DIAMETER 
  HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
  NEAR BLAINE...OR ABOUT 11 MILES NORTHWEST OF PORT HURON...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEDDO BY 310 PM EDT...
  LAKEPORT STATE PARK AND LAKEPORT BY 315 PM EDT...

LAT...LON 4317 8279 4294 8270 4299 8241 4319 8253

$$

DG
2 follow-up statements
000 
WWUS53 KDTX 181919
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
318 PM EDT MON JUN 18 2007

MIC147-181930-
/O.CON.KDTX.SV.W.0040.000000T0000Z-070618T1930Z/
ST. CLAIR MI-
318 PM EDT MON JUN 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR ST. CLAIR COUNTY...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH DIAMETER 
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
LAKEPORT STATE PARK...OR ABOUT 12 MILES NORTHWEST OF PORT HURON...
MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL AFFECT LAKE PORT STATE PARK AND POINTS NORTH THROUGH 
330 PM.

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4317 8279 4294 8270 4299 8241 4319 8253

$$

DG
000 
WWUS53 KDTX 181930
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT MON JUN 18 2007

MIC147-181940-
/O.EXP.KDTX.SV.W.0040.000000T0000Z-070618T1930Z/
ST. CLAIR MI-
330 PM EDT MON JUN 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR ST. CLAIR COUNTY HAS
EXPIRED...


NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE COUNTY. THUS...THE WARNING 
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4317 8279 4294 8270 4299 8241 4319 8253

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:11 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 18, 1:11 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
111 PM EDT MON JUN 18 2007

.AVIATION...

THE FORECASTING CONCERN WILL CENTER ON THUNDERSTORM CHANCES
THROUGHOUT THE TAF CYCLE. A COLD FRONT WILL SLIDE THROUGH THE AREA
TOMORROW MORNING AND GIVE A GOOD BET FOR SHOWER AND THUNDERSTORMS
(EXPECTED RESTRICTIONS TO MVFR CEILINGS AND IFR VISIBILITIES).
THIS WIDESPREAD ACTIVITY HAS BEEN REFLECTED WITH TIMING IN THE
TAFS. THERE WILL BE A CHANCE FOR ISOLATED TO WIDELY SCATTERED
THUNDER ACTIVITY OVERNIGHT. WITH DEGREE OF CAPPING AND WANING
INSTABILITY THE COVERAGE IS EXPECTED TO BE LIMITED...AND THEREFORE
HAVE NOT INCLUDED IN THE FORECAST. STILL EXPECTING WINDS TO PICK
UP THIS AFTERNOON AND STAY MIXED THROUGHOUT THE NIGHT IN A TIGHTENING
GRADIENT.

&&

.PREV DISCUSSION...ISSUED 338 AM EDT MON JUN 18 2007

SHORT TERM...TODAY

THE DISPOSITION OF CONVECTION THIS MORNING IS THE FIRST CONCERN IN
THE FORECAST FOR TODAY. SURFACE ANALYSIS SHOWS THE WARM FRONT MAKING
ITS MOVE NORTHWARD THROUGH LOWER MICHIGAN WITH SATELLITE AND RADAR
IMAGERY SHOWING ELEVATED CONVECTION WELL TO THE NORTH OVER EASTERN
LAKE SUPERIOR AND NORTHERN ONTARIO. THERE ALSO IS SOME WIDELY
SCATTERED SHOWERS AND STORMS OVER NORTHEAST INDIANA, IN THE WARM
SECTOR, WHICH IS KIND OF UNUSUAL AT NIGHT. INTERESTINGLY, THE 00Z
MODELS INDICATE SOME INCREASE IN COVERAGE OF WARM SECTOR CONVECTION
DURING THE REST OF THE MORNING HOURS. THIS MAY BE A BIT OVERDONE IF
THE CONVECTION IS MORE A FUNCTION OF SURFACE CONVERGENCE IN THE
ABSENCE OF BOUNDARY LAYER INSTABILITY RATHER THAN MOISTURE
TRANSPORT. THE NGM IS THE MOST GENEROUS IN THIS REGARD AND ITS
CONVECTIVE PARAMETERIZATION IS VERY MOISTURE CONVERGENCE DRIVEN.
THAT BEING SAID, THE FACT THAT THERE IS SOME ACTIVITY OUT THERE
MAKES IT PRUDENT TO CALL FOR ISOLATED/WIDELY SCATTERED SHOWERS AND
STORMS, BUT LIMITED TO THE MORNING HOURS.

THE SURFACE WARM FRONT WILL BE TO OUR NORTH BY THIS AFTERNOON AND SE
MICHIGAN WILL BE SOLIDLY IN THE WARM SECTOR. INCREASING SW WINDS
WILL TAKE THE LAKE BREEZE OUT OF THE PICTURE AND CARRY HOT, HUMID
AIR INTO THE ENTIRE REGION. THIS WILL COMBINE WITH SUNSHINE TO HELP
BOOST HIGH TEMPERATURES INTO THE LOWER 90S. THESE READINGS WERE
WIDESPREAD OVER ILLINOIS AND INDIANA YESTERDAY.

LONG TERM...

DEEP UPPER LOW (-2.5 STANDARDIZED ANOMALY AT 500 MB) OVER FAR
SOUTHERN SASKATCHEWAN WILL CONTINUE TO TRACK EAST. ASSOCIATED
LONGWAVE TROUGH TO PULL INTO THE GREAT LAKES REGION ON
TUESDAY. IN THE PROCESS...UPPER LEVEL CIRCULATION OVER OKLAHOMA
BECOMES ABSORBED WITHIN THE DEEP SOUTHWEST FLOW.

SHORT TERM MODELS CONTINUE TO ADVERTISE A COLD FRONTAL PASSAGE
THROUGH SOUTHEAST MICHIGAN 13-19Z TUESDAY. WITH THIS UNFAVORABLE
TIMING AND ONLY MODEST MID LEVEL LAPSE RATES (5.5-6 C/KM)...NOT
EXPECTING ANY SEVERE THUNDERSTORMS. 500 MB TEMPS DO NOT BEGIN TO
FALL UNTIL THE LATE AFTERNOON HOURS...AND BY THAT TIME LOW LEVELS
WILL BE STABILIZING AS DRIER AIR FILTERS INTO THE CWA. THE ACTUAL
850-700 MB THETA-E RIDGE/FRONTAL CONVERGENCE LOOKS TO ENTER THE FAR
WESTERN CWA AROUND 12Z TUESDAY...WHICH SUPPORTS LIKELY POPS LATE
TONIGHT WEST...AND HIGH LIKELY POPS EAST TUESDAY MORNING.

UPPER LEVEL TROUGH AXIS TO MOVE THROUGH THE CENTRAL GREAT LAKES
TUESDAY NIGHT...LEADING TO A RELATIVELY COOL NIGHT WITH MINS FALLING
INTO THE 50S.

BOTH 00Z NAM/GFS INDICATING SHORTWAVE RIDGING AT ALL LEVELS DURING
WEDNESDAY...AND HAVE GONE DRY WITH MAXES IN THE UPPER 70S TO LOWER
80S. UPPER WAVE WITHIN GENERALLY DRY NORTHWEST FLOW AND ASSOCIATED
WEAK COLD FRONT/SURFACE TROUGH TO MOVE THROUGH LOWER MICHIGAN LATE
WEDNESDAY NIGHT/THURSDAY MORNING. SOME LOW/MID LEVEL MOISTURE WILL BE
TAPPED FROM THE NORTHERN PLAINS...WITH NAM/GFS INDICATING A RATHER
PRONOUNCED MOISTURE AXIS SWINGING THROUGH...WORTHY OF LOW CHANCE
POPS WITH SOME LOW LEVEL CONVERGENCE. CARRIED THE SLIGHT CHANCE POPS
ON THURSDAY INTO THE EARLY AFTERNOON HOURS...AS THE TREND HAS BEEN
SLOWER AND MAY NEED TO BE EXTENDING FOR THE ENTIRE DAY.

THE FORECAST TOWARD THE END OF THE WORK WEEK AND INTO THE WEEKEND
THEN BECOMES MORE UNCERTAIN. GOOD AGREEMENT IN THE MEDIUM RANGE
MODELS INDICATING A SUBTROPICAL UPPER WAVE MOVING INTO THE LONGWAVE
UPPER LEVEL RIDGE ESTABLISHED OVER THE ROCKIES. LEE CYCLOGENESIS
THEN TAKES PLACES ON THE DOWNSTREAM SIDE OF THE RIDGE AXIS AS THAT
SUBTROPICAL WAVE TRACKS EAST. BOTH 00Z EUROPEAN/GFS INDICATING A
LIKELY MCS WHICH MAY BE ABLE TO CLIP SOUTHERN LOWER MICHIGAN AS IT
DIVES SOUTHEAST LATE FRIDAY/FRIDAY NIGHT. AT THIS POINT...WILL LEAN
TOWARD THE COMPLEX REMAINING WEST OF SOUTHEAST MICHIGAN...AS THAT IS
WHAT THE 00Z CANADIAN GLOBAL IS ADVERTISING. ALSO...THE OPERATIONAL
GFS SEEMS TO BE A BIT OF AN OUTLIER (OVER DEVELOPED AT 500 MB) WHEN
COMPARED TO THE ENSEMBLE MEMBERS. TOO FAR OUT TO PIN DOWN EXACT
DETAILS WITH DIABATIC HEATING DUE TO LATENT HEAT RELEASE THE KEY TO
THE FORECAST/TRACK.

MARINE...

SOUTHERLY WINDS TODAY WILL VEER TO THE WEST ON TUESDAY AS A COLD
FRONT SWINGS THROUGH THE CENTRAL GREAT LAKES. THUNDERSTORMS WILL
ACCOMPANY THIS FRONT...WITH BRIEF WIND GUSTS TO AROUND 20 KNOTS
EXPECTED BEHIND THIS FRONT OVER THE NEARSHORE WATERS. WINDS WILL BE
LIGHT ONCE AGAIN ON WEDNESDAY...AS A RIDGE OF HIGH PRESSURE SETTLES
INTO THE REGION. A WEAK COLD FRONT DROPPING SOUTH LATE WEDNESDAY
INTO THURSDAY WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...SAGINAW BAY...UNTIL 2 PM TUESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....CB
SHORT TERM...BT
LONG TERM....SF
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 18, 10:47 AM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1047 AM EDT MON JUN 18 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-191500-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1047 AM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING...WITH DRY
CONDITIONS THIS AFTERNOON...THEN SCATTERED THUNDERSTORMS THIS
EVENING. THUNDERSTORMS WILL BECOME MORE NUMEROUS FROM NORTHWEST TO
SOUTHEAST OVER THE AREA AFTER MIDNIGHT TONIGHT. IN ALL CASES...
SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL BE
CAPABLE OF HEAVY DOWNPOURS...PEA SIZE HAIL...AND WIND GUSTS TO 30
MPH. STORM MOTION WILL BE WEST TO EAST AT 20 MPH.

A WARM FRONT WILL MOVE THROUGH SOUTHEAST MICHIGAN THIS MORNING...
THEN HOT AND HUMID AIR WILL INCREASE OVER THE REGION THIS
AFTERNOON TO SUPPORT THUNDERSTORM POSSIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST MICHIGAN
UNTIL ABOUT MID AFTERNOON ON TUESDAY AS A COLD FRONT MOVES THROUGH
THE REGION. SEVERE WEATHER IS NOT EXPECTED.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY AS THE NEXT COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-191500-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1047 AM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR
INNER AND OUTER SAGINAW BAY. PLEASE SEE THE LATEST NEARSHORE
MARINE FORECAST FOR DETAILS /NSHDTX/.

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING...WITH DRY
CONDITIONS THIS AFTERNOON...THEN SCATTERED THUNDERSTORMS THIS
EVENING. THUNDERSTORMS WILL BECOME MORE NUMEROUS FROM NORTHWEST TO
SOUTHEAST OVER ALL MARINE AREAS AFTER MIDNIGHT TONIGHT. IN ALL
CASES... SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL
BE CAPABLE OF HEAVY DOWNPOURS...PEA SIZE HAIL...AND WIND GUSTS TO
25 KNOTS. STORM MOTION WILL BE WEST TO EAST AT 20 KNOTS.

A WARM FRONT WILL MOVE THROUGH SOUTHEAST MICHIGAN THIS MORNING...
THEN HOT AND HUMID AIR WILL INCREASE OVER THE REGION THIS
AFTERNOON TO SUPPORT THUNDERSTORM POSSIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY IS IN EFFECT TUESDAY MORNING FOR INNER AND
OUTER SAGINAW BAY. PLEASE SEE THE LATEST NEARSHORE MARINE FORECAST
FOR DETAILS /NSHDTX/.

NUMEROUS THUNDERSTORMS ARE EXPECTED OVER ALL MARINE AREAS UNTIL
ABOUT MID AFTERNOON ON TUESDAY AS A COLD FRONT MOVES THROUGH THE
REGION. SEVERE WEATHER IS NOT EXPECTED.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY AS THE NEXT COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT.

CB/BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:48 PM EDTSevere Thunderstorm WarningDTXHuron40 min
Jun 18, 3:10 PM EDTSpecial Marine WarningDTX65 min
Jun 18, 3:13 PM EDTSpecial Marine WarningDTX55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.